Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 66, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 8, 2023, 4:31 PM MDT for Washington County, Colorado. It was in force for 29 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2023, 4:31 PM MDT (22:31 UTC)
- Expired
- Aug 8, 2023, 5:00 PM MDT
- In force
- 29 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Washington County, CO
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 4:50 PM MDT | TORNADO | 2 Nw Hyde, CO | Corrects time based on radar. Report from 2 NW Hyde. WA298, seen from Yuma. |
| Aug 8, 4:55 PM MDT | TSTM WND DMG | 1 W Hyde, CO | Small barn flipped on its side. Estimated wind gust to 90 mph per damage indicator. Also minor shingle damage to manufactured home at this location. Time estimated by other real time reports and radar data. |
| Aug 8, 4:57 PM MDT | TORNADO | 1 Ese Hyde, CO | Garage was lifted off foundation anchoring and shifted. Garage doors imploded, and about 10% of roof structure was lost. Other tree damage on farm suggested EF1 damage as well, including snapped trees and broken wood power poles. Some EF0 damage to crops and o |
| Aug 8, 4:57 PM MDT | TORNADO | 2 Nw Hyde, CO | WA298, seen from Yuma. |
| Aug 8, 5:00 PM MDT | TSTM WND DMG | 1 Wnw Hyde, CO | Pub State patrol. |
| Aug 8, 5:02 PM MDT | HAIL 3 | Hyde, CO | DE175. |
| Aug 8, 5:05 PM MDT | HAIL 2.25 | 1 Wnw Hyde, CO | Report from mPING: Hen Egg+ (2.25 in.). |
| Aug 8, 5:07 PM MDT | HAIL 3 | Hyde, CO | Report from mPING: Tea Cup (3.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
333
WFUS55 KBOU 082231
TORBOU
COC121-082300-
/O.NEW.KBOU.TO.W.0066.230808T2231Z-230808T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
431 PM MDT Tue Aug 8 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
East central Washington County in northeastern Colorado...
* Until 500 PM MDT.
* At 431 PM MDT, a severe thunderstorm capable of producing a tornado
was located over Otis, or 12 miles west of Yuma, moving southeast
at 15 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4000 10280 3989 10280 4018 10306 4029 10291
4021 10279 4000 10279
TIME...MOT...LOC 2231Z 299DEG 14KT 4016 10295
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
MENSCH1 follow-up statement
527
WWUS55 KBOU 082259
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
459 PM MDT Tue Aug 8 2023
COC121-082308-
/O.EXP.KBOU.TO.W.0066.000000T0000Z-230808T2300Z/
Washington CO-
459 PM MDT Tue Aug 8 2023
...THE TORNADO WARNING FOR EAST CENTRAL WASHINGTON COUNTY WILL EXPIRE
AT 500 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.
LAT...LON 4000 10280 3989 10280 4018 10306 4029 10291
4021 10279 4000 10279
TIME...MOT...LOC 2258Z 299DEG 14KT 4011 10283
$$
MENSCHWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 8, 3:01 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 8, 3:01 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 301 PM MDT Tue Aug 8 2023 .SHORT TERM...(This evening through Wednesday) Issued at 300 PM MDT Tue Aug 8 2023 Key Messages: 1) Severe storms possible into the late evening hours 2) Destructive hail, high winds, and even a tornado or two 3) Still considerable uncertainty as to evolution/initiation of storms. Current satellite imagery shows the significant and atypically strong shortwave trough moving east/southeast through southwest Wyoming as of mid afternoon. This feature will continue on this track taking essentially across southern Wyoming overnight. At the surface, low pressure was developing in southeast Colorado, while a cold front was pushing southeast east across southeast Wyoming and northwest Colorado. There was a considerable cirrus shield ahead of the shortwave, which is affecting destabilization and convective development. That said, it now looks like we are seeing enough destabilization to get a few storms going even through the cirrus shield in spots. SPC surface analysis shows impressive MLCAPE of 2000-2500+ J/kg across all of the northeast plains of Colorado, with amounts dropping off closer to 500-1000 J/kg over the I-25 Corridor. ACARS soundings show weak CIN left along the Front Range. Despite the near erosion of CIN, there are still some uncertainties with regard to development and extent of severe convection due to the cirrus shield. It was clearly evident in visible satellite imagery how the cirrus shield is affecting cumuliform structure this afternoon. That said, it now looks like we are seeing enough breaks to allow the threat of severe storms to come to fruition. There could still be two rounds of strong/severe convection - one starting late this afternoon, and then another that develops as the cold front, outflow boundaries, and upper level support/cold pool aloft arrives. A 80+ knot jet is advertised to link up just to our south by 03Z, putting northeast Colorado in the left exit region of the upper level jet. This would weaken the cap and support more numerous thunderstorm development, but there's still a fair amount of uncertainty of intensity due to the conditional nature of available instability. And that would be based on how much if any CAPE would be used up by the first round (if it fully develops)! In summary, all ingredients are there for severe convection and potential for destructive hail, high winds, and even a couple tornadoes over the northeast plains. The highest threat area will be roughly along/east of a line from Kimball, Nebraska to Fort Morgan and Limon. There is a much lower, but non-zero threat of less severity of storms farther west toward the I-25 Corridor. Meanwhile, mountain areas will see scattered less intense showers and a few storms through the midnight hour. Finally, the second batch of storms could produce locally heavy rain and some flooding concerns due to training over the far east central plains late this evening. The storms will linger into the late night hours tonight thanks to the upper level support and trough passage. By daybreak, the lingering showers and storms will be pushing east into Nebraska and Kansas, with mostly sunny skies dominating the forecast area Wednesday. There is some cold advection occurring tonight, so tomorrow's highs will be several degrees below normal (lower to mid 80s over the plains). No showers or storms are expected as a subsident and capped airmass will dominate. .LONG TERM...(Wednesday night through Tuesday) Issued at 300 PM MDT Tue Aug 8 2023 Wednesday night will see the continuation of our one dry day/night across Northern Colorado under a subsident and dry westerly flow aloft. Thursday will see a continuation of the westerly flow aloft but some slight increase in moisture seeping in from the southwest. This may result in some increase in high based showers/storms in the mountains but doubt there is much development across lower elevations with very little instability and dry low levels. Temperatures will also be warmer as thermal ridge rebuilds over Colorado with 700mb temperatures back up around +16c. From Friday and especially this weekend expect a slow increase in monsoonal moisture from the desert southwest given an upper low over California and high pressure ridge over Texas. The combination of these features will stream deeper moisture back into Colorado this weekend as precipitable water values closing in towards an inch by late Saturday evening and Sunday. Forecast soundings showing only marginal MLCAPE with mid level flow decreasing. This will bring more of a flash flood threat and lesser severe weather threat with these factors through early next week. Temperatures will be back to near normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1005 AM MDT Tue Aug 8 2023 Two potential rounds of convection to deal with. The first would most likely occur 22Z-24Z with high based showers/isolated storms moving off the higher terrain. Those will likely produce gusty outflow winds to 30+ knots but only light rain. Another round of showers and storms could develop 02Z-06Z as outflows from northeast Colorado storms move back to the Front Range and upper level support arrives. Those could be stronger storms with gusty outflow winds but also brief heavy rain and some hail (depending on instability). There's still considerable uncertainty in how this all evolves but timing mentioned above is our best estimate at this point. Otherwise, we'll see quieter weather develop after 06Z-08Z tonight as the subsident and drier airmass arrives. VFR conditions will prevail, with only brief MVFR possible if stronger storms move over the airports. && .HYDROLOGY... Issued at 300 PM MDT Tue Aug 8 2023 There is some risk of flash flooding over the northeast and east central plains of Colorado, due to storm intensity and potential training of storms. There will be upward forcing for greater storm coverage, and given high precipitable water values and significant low level moisture (dewpoints in the lower 60s), stronger storms will be producing heavy rain. Most storms will produce 1-2 inches of rain in an hour, while training storms could dump as much as 3-4 inches and produce local flooding issues. For the burn areas, the flash flood threat is limited (but non- zero) due to faster storm motion. Wednesday will be dry so there is no threat of flooding. Some mid level moisture will arrive Thursday and Friday which will create isolated storms. These storms will not be particularly strong nor will they have ample moisture so the burn area flash flood threat will be limited. Above normal monsoonal moisture will arrive this weekend and into Monday. Coverage and strength of storms will increase and they will be slow-moving so these days may end up seeing a burn area flash flood threat closer to elevated. && && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Barjenbruch LONG TERM...Entrekin AVIATION...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 8, 11:16 AM MDT, 5 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Tue Aug 8 2023 COZ030>051-091730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Tue Aug 8 2023 ...SEVERE STORM THREAT IS ENHANCED TODAY OVER PORTIONS OF NORTHEAST COLORADO... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Severe thunderstorms are likely late this afternoon, and at least into the late evening hours. The most likely area for these severe storms will be along and east of a line from Kimball, Nebraska to Fort Morgan to Limon, although there is a non zero threat farther to the west including the I-25 Corridor. Destructive hail up to baseball size and wind gusts of 60-70 mph will be possible from the strongest storms over the northeastern plains, along with a tornado or two. There may be one round of severe storms between 3 and 7 pm - most likely over the northern tier of Counties, while another round is possible later in the evening into the overnight hours. Those storms will also have locally heavy rain, and training storms could produce some flooding concerns over portions of the east central Colorado plains. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Wednesday will be dry. Afternoon and evening thunderstorm chances will return Thursday and Friday with storm coverage staying isolated. Better monsoonal moisture will arrive this weekend which will increase storm coverage and strength. The flash flood threat for recent burn areas will be increasing this upcoming weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed over the northeast plains by 3 pm. Activation will likely remain in effect through the evening hours, and possibly after midnight for portions of east central Colorado.
In the hours before
Special weather statement, Aug 8, 2:58 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Denver CO
258 PM MDT Tue Aug 8 2023
COZ048-049-051-082130-
Phillips County CO-Washington County CO-Logan County CO-
258 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of northeastern
Washington, southeastern Logan and southwestern Phillips Counties
through 330 PM MDT...
At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sterling, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sterling, Haxtun, Fleming, Iliff, St Petersburg and Atwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.
&&
LAT...LON 4075 10265 4075 10263 4044 10264 4044 10278
4041 10278 4032 10329 4071 10326 4085 10265
TIME...MOT...LOC 2058Z 253DEG 29KT 4058 10303
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MENSCHSpecial weather statement, Aug 8, 3:57 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Denver CO
357 PM MDT Tue Aug 8 2023
COZ046-047-082245-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
357 PM MDT Tue Aug 8 2023
...A strong thunderstorm will impact portions of southeastern Elbert
and central Lincoln Counties through 445 PM MDT...
At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Matheson, or 10 miles southwest of Limon, moving
southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central Colorado.
&&
LAT...LON 3898 10389 3904 10392 3905 10390 3906 10393
3907 10391 3908 10393 3908 10391 3909 10392
3910 10389 3914 10390 3916 10388 3915 10393
3913 10395 3913 10396 3916 10400 3927 10378
3911 10355
TIME...MOT...LOC 2157Z 327DEG 7KT 3916 10383
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MENSCHLocal storm report, Aug 8, 4:17 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
417 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM Hail 6 S Burdett 40.28N 102.97W
08/08/2023 M1.75 inch Washington CO Storm Chaser
&&
BRThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 6:12 PM MDT | Special Weather Statement | BOU | Lincoln | 33 min |
| Aug 8, 2:58 PM MDT | Special Weather Statement | BOU | Logan | 32 min |
| Aug 8, 3:03 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 42 min |
| Aug 8, 3:23 PM MDT | Areal Flood Advisory | BOU | Logan | 3 hr |
| Aug 8, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 52 min |
| Aug 8, 3:57 PM MDT | Special Weather Statement | BOU | Lincoln | 48 min |
| Aug 8, 4:10 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 39 min |
| Aug 8, 4:17 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Aug 8, 5:02 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 43 min |
| Aug 8, 5:22 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 20 min |
| Aug 8, 5:36 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 27 min |
| Aug 8, 5:53 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 52 min |
| Aug 8, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert, Lincoln, Washington | 36 min |
| Aug 8, 5:55 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 24 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.